Alert archive / Maryland / Flash Flood Warnings in 2011
Flash Flood Warning 43, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 18, 2011, 2:45 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2011, 2:45 PM EDT (18:45 UTC)
- Expired
- May 18, 2011, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baltimore County, MD, Harford County, MD
The radar
The Sterling radar (KLWX), 101 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
484
WGUS51 KLWX 181845
FFWLWX
MDC005-025-182145-
/O.NEW.KLWX.FF.W.0043.110518T1845Z-110518T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT WED MAY 18 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN BALTIMORE COUNTY IN NORTHERN MARYLAND...
WESTERN HARFORD COUNTY IN NORTHERN MARYLAND...
* UNTIL 545 PM EDT
* AT 244 PM EDT...SEVERAL THUNDERSTORMS WERE MOVING ROUGHLY ALONG
THE BALTIMORE AND HARFORD COUNTY LINE. RADAR ESTIMATES SHOW ONE TO
TWO INCHES OF RAIN HAS FALLEN IN THE GUNPOWDER FALLS BASIN IN THE
LAST HOUR...WITH ADDITIONAL RAIN EXPECTED. THIS RAIN WILL LIKELY
PRODUCE FLASH FLOODING.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE BOWLEYS QUARTERS...CARNEY...COCKEYSVILLE...DUNDALK...
ESSEX...FALLSTON...JARRETTSVILLE...KINGSVILLE...MIDDLE RIVER...
PARKVILLE...PERRY HALL...PLEASANT HILLS...ROSEDALE...ROSSVILLE...
TIMONIUM...WHITE MARSH...BACK RIVER...EASTPOINT...MILLERS ISLAND
AND NORTH POINT STATE PARK.
LAT...LON 3972 7644 3935 7625 3931 7627 3929 7626
3931 7630 3938 7633 3932 7631 3929 7637
3925 7640 3924 7637 3919 7645 3921 7648
3929 7653 3936 7653 3937 7658 3940 7660
3969 7679 3972 7679
$$
JE3 follow-up statements
845
WGUS71 KLWX 181915
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT WED MAY 18 2011
MDC005-025-182145-
/O.CON.KLWX.FF.W.0043.000000T0000Z-110518T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-HARFORD MD-
315 PM EDT WED MAY 18 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
WESTERN HARFORD AND EASTERN BALTIMORE COUNTIES...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS MOVING NORTHWARD ALONG THE
BALTIMORE AND HARFORD COUNTY BORDER. ADDITIONAL SHOWERS AND
THUNDERSTORMS OVER THE BAY WILL MOVE INTO THE AREA OVER THE NEXT
HOUR. RAINFALL OF ONE TO THREE INCHES IS LIKELY NEAR THE COUNTY
BORDER...WHICH WILL LIKELY RESULT IN FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
MARSH...TIMONIUM...PLEASANT HILLS...PERRY HALL...PARKVILLE...
KINGSVILLE...JARRETTSVILLE...FALLSTON...COCKEYSVILLE...CARNEY AND BEL
AIR
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.
&&
LAT...LON 3972 7644 3935 7625 3931 7627 3929 7626
3931 7630 3938 7633 3932 7631 3929 7637
3925 7640 3924 7637 3919 7645 3921 7648
3929 7653 3936 7653 3937 7658 3940 7660
3969 7679 3972 7679
$$
JE153
WGUS71 KLWX 182009
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT WED MAY 18 2011
MDC005-025-182145-
/O.CON.KLWX.FF.W.0043.000000T0000Z-110518T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-HARFORD MD-
409 PM EDT WED MAY 18 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
WESTERN HARFORD AND EASTERN BALTIMORE COUNTIES...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS MOVING ALONG THE BALTIMORE AND
HARFORD COUNTY BORDER. RAINFALL AMOUNTS HAVE DECREASED...BUT AROUND
TWO INCHES HAS ALREADY FALLEN ACROSS THE AREA...AND AN ADDITIONAL
ONE TO TWO INCHES IS LIKELY DURING THE NEXT COUPLE HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
MARSH...TIMONIUM...PLEASANT HILLS...PERRY HALL...PARKVILLE...
KINGSVILLE...JARRETTSVILLE...FALLSTON...COCKEYSVILLE...CARNEY AND BEL
AIR
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.
&&
LAT...LON 3972 7644 3935 7625 3931 7627 3929 7626
3931 7630 3938 7633 3932 7631 3929 7637
3925 7640 3924 7637 3919 7645 3921 7648
3929 7653 3936 7653 3937 7658 3940 7660
3969 7679 3972 7679
$$
JE626
WGUS71 KLWX 182136
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT WED MAY 18 2011
MDC005-025-182146-
/O.EXP.KLWX.FF.W.0043.000000T0000Z-110518T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-HARFORD MD-
536 PM EDT WED MAY 18 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM EDT FOR WESTERN
HARFORD AND EASTERN BALTIMORE COUNTIES...
RAIN HAS MOVED OUT OF THE AREA. HOWEVER...RUNOFF FROM TWO TO THREE
INCHES OF EARLIER RAINFALL WILL CAUSE STREAMS TO RISE OUT OF THEIR
BANKS. THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE...BUT IT
HAS BEEN REPLACED WITH A FLOOD WARNING FOR THE SAME AREA UNTIL 830
PM EDT.
LAT...LON 3972 7644 3935 7625 3931 7627 3929 7626
3931 7630 3938 7633 3932 7631 3929 7637
3925 7640 3924 7637 3919 7645 3921 7648
3929 7653 3936 7653 3937 7658 3940 7660
3969 7679 3972 7679
$$
JEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:31 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 18, 1:31 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 PM EDT WED MAY 18 2011
.SYNOPSIS...
A CUTOFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL DRIFT NORTH
THROUGH THE END OF THE WORK WEEK...WITH UNSETTLED WEATHER CONTINUING
INTO FRIDAY. HIGH PRESSURE IS THEN EXPECTED THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 305 HAS BEEN ISSUED FOR THE ENTIRE CWA
THROUGH 9 PM. PRIMARY CONCERNS WILL BE LARGE HAIL AND DAMAGING
WINDS. SIMILAR TO YESTERDAY...ISOLATED TORNADOES WILL ALSO BE
POSSIBLE IN ROTATING SUPERCELLS THAT INTERACT WITH A MESOSCALE
BOUNDARY.
S/WV IMPULSE SEEN ON VAPOR LOOP MVG ONSHORE. ASSOC PCPN MVG
ONSHORE WRN BAY CNTYS ATTM. NMRS OTR CLUSTERS STRETCH BACK TO NEAR
KEY WEST. WBZ FM MRNG RAOB UNDER 8K FT. THAT SHUD ALLW FOR RAPID
TSTM DVLPMNT GIVEN ANY SUNSHN. VSBL SATPIX REVEAL JUST THAT--
TSTMS ALREADY FIRING AHD OF THAT INITIAL CLUSTER...ACRS PTMC
HIGHLANDS.
MRNG RAOB NOT AS SATD AS INITIALLY XPCTD...BUT RESULTS
CORROBORATED BY GOES SOUNDER DATA...UNDER AN INCH. HV SENT ANTHR
BALLOON UP FOR 15Z SPL RELEASE TO REASSESS. HV BOTH FLOOD AND SVR
CONCERNS.
PREV...
UPPER-LEVEL LOW OVER SOUTHWESTERN VIRGINIA THIS MORNING
WILL SLOWLY DRIFT NORTH TOWARD SOUTHEASTERN OHIO THIS AFTERNOON.
SURFACE LOW ASSOCIATED WITH THIS SYSTEM WILL BE DIRECTLY
UNDERNEATH THE UPPER-LEVEL LOW. AN EASTERLY FLOW IN BETWEEN HIGH
PRESSURE NEAR NOVA SCOTIA AND THE SURFACE LOW MOVING INTO
SOUTHEASTERN OHIO WILL CONTINUE TO USHER IN PLENTY OF MOISTURE
FROM THE ATLANTIC OCEAN. AS THE UPPER-LEVEL LOW PASSES BY TO THE
WEST...UPPER-LEVEL DISTURBANCES WILL ROTATE AROUND THIS SYSTEM
MOVING THROUGH OUR CWA. THE UPPER-LEVEL DISTURBANCES WILL ACT AS
LIFTING MECHANISMS TO TRIGGER SHOWERS AND THUNDERSTORMS.
ABUNDANT MOISTURE ALONG WITH UNUSUALLY COLD AIR ALOFT DUE TO THE
UPPER-LEVEL LOW WILL CONTINUE TO CAUSE AN UNSTABLE ATMOSPHERE. THE
INSTABILITY ALONG WITH THE DEEP MOISTURE WILL CAUSE SHOWERS AND
T-STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. TRAINING CONVECTION IS
ALSO LIKELY WITH THE STORM MOTION BEING FROM SOUTHEAST TO NORTHWEST.
THE HEAVIEST RAINFALL IS EXPECTED LATE THIS MORNING THROUGH THIS
AFTERNOON WHEN INSTABILITY WILL BE AT ITS HIGHEST. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH THIS
AFTERNOON.
ISOLATED THUNDERSTORMS MAY BECOME SEVERE GIVEN THE INSTABILITY LATE
THIS MORNING THROUGH THIS AFTERNOON. THE PRIMARY THREAT WILL BE
DAMAGING WINDS...LARGE HAIL AND EVEN AN ISOLATED TORNADO.
HOWEVER...THE COVERAGE OF SEVERE WEATHER APPEARS THAT IT WILL REMAIN
ISOLATED DUE TO EXTENSIVE CLOUD COVER. SHOULD THERE BE MORE BREAKS
OF SUNSHINE THIS MORNING INTO THIS AFTERNOON THEN MORE WIDESPREAD
SEVERE WEATHER IS POSSIBLE. WILL CONTINUE TO MONITOR THROUGHOUT THE
DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY OVER SOUTHEASTERN OHIO
TONIGHT WHILE THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM SLOWLY
TRACKS THROUGH OUR CWA. SHOWERS AND T-STORMS ARE EXPECTED ESPECIALLY
THIS EVENING WHEN INSTABILITY WILL BE AT ITS HIGHEST. THE FLASH
FLOOD WATCH CONTINUES THROUGH THIS EVENING. CONVECTION COVERAGE WILL
LIKELY DIMINISH OVERNIGHT DUE TO THE LOSS OF INSTABILITY. PATCHY FOG
IS POSSIBLE LATE TONIGHT DUE TO LIGHT WINDS AND ABUNDANT MOISTURE.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
THIS HAS TO BE ONE OF THE MOST PERSISTENT UPPER LOWS I'VE
EXPERIENCED HERE...BUT THE END WL BE OCCURRING SOON. THU THE
OMNIPRRESENT UPPER LOW RMNS OVER THE MID ATLC. THIS WL KEEP THE RGN
LOCKED IN CLDS W/ RW/TRW...AND W/ XTRMLY LOW FFG VALUES THE THREAT
OF FLDG WL CONT.
GFS/ECMWF BOTH SHOW THE UPR LOW OVR NJ ON FRI. THIS IS BETTER THAN
WHAT WE'VE HAD...THO STILL NOT IDEAL. ANOTHER M CLDY DAY W/ THE
PSBLTY OF RW/TRW. AFTN TEMPS BOTH DAYS IN THE M70S.
AND THEN...FINALLY...FOR THE WKND THE LOW PULLS OUT AND IS
REPLACED BY AN UPR RDG FOR THE WKND. XPCTG M SUN SKIES W/ AFTN
HIGHS GETTING INTO THE 80S.
UPR FLOW WL RUN WSW-ENE DURG THE ERLY PART OF NEXT WK. WE HV LOW
CHC POPS IN THE FCST FOR MON/TUE...BUT SUSPECT THE BULK OF THE
TIME WL BE DRY. HIGHS TEMPS CONTINUING IN THE 80S.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TERMINALS EXPERIENCING BRIEF LULL ATTM. CIGS MVFR-VFR. HWVR...MORE
SHOWERS AND T-STORMS ARE EXPECTED TAFTN THROUGH TONIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE THIS AFTERNOON AND EVENING. LOCALLY
HEAVY RAINFALL MAY REDUCE CIGS AND VSBYS TO IFR LEVELS AT TIMES. A
FEW T-STORMS WILL CONTAIN GUSTY WINDS AND HAIL. PATCHY FOG IS
EXPECTED LATER TONIGHT DUE TO LIGHT WINDS AND AN ABUNDANT AMOUNT
OF MOISTURE.
THE EVER PRESENT UPR LVL LOW PRES AREA WL BE ON A SLOW TRACK OVR
NJ ON FRI...KEEPING MID ATLC IN RW/PSBL AFTN TRW. CONTINUED RW/TRW
PSBL ON THU... W/ MVFR CIGS PSBL FRI. THEN...HIGH PRES FINALLY TO
MOVE INTO THE AREA FOR THE WKND.
&&
.MARINE...
WNDS BELOW SCA ATTM. MORE SHOWERS AND T-STORMS ARE EXPECTED WITH
THE MOST COVERAGE DURING THE AFTERNOON AND EVENING HOURS. SOME
T-STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...AND EVEN
THE SLIGHT CHANCE FOR A WATERSPOUT. HOWEVER...AT THIS TIME ANY
COVERAGE OF SEVERE T-STORMS WILL BE ISOLATED DUE TO EXTENSIVE
CLOUD COVER LIMITING INSTABILITY.
ON THU AND FRI GUSTS PSBL INTO THE M TEENS..THEN LGT WINDS OVR
THE WKND. TSTSMS PSBL ON THE WATERS THU.
&&
.TIDES/COASTAL FLOODING...
SITES ALONG THE CHSPK BAY TOPPED OUT RIGHT AROUND MDT FLOOD
LVLS...AS DID SW WASHINGTON DC AND ALEXANDRIA. GTND2 CAME A HALF
FOOT SHY. THOSE CSTL FLOOD WRNGS EXPIRE AT NOON.
ASTRONOMICALLY...THE NEXT CYCLE WL BE LWR...BUT SELY FLOW
SUSTAINED. DO NOT XPCT ANOMOLIES TO DROP...AND THE UPR TIDAL PTMC
WL SEE INFLUENCE OF FRESHWATER. WL LKLY EXTEND WRNG FOR
DC/ALEX...AND KEEP REMAINDER AS AN ADVY.
GDNC SUGGESTING THE TIDE CYCLE TMRW MRNG WL BE A BIGGER PROBLEM.
FOR WASHINGTON DC AND ALEXANDRIA COASTAL FLOODING MAY PERSIST
THROUGH FRIDAY AS FRESH WATER COMES DOWN FROM THE POTOMAC RIVER.
WL ASSESS COURSE OF ACTION LATER TDA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR DCZ001.
MD...COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON FOR MDZ007-011-013-014-016>018.
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
009>011-013-014-016>018-501-502.
COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR MDZ007-011-
013-014-016>018.
VA...COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON FOR VAZ052-053-055-057.
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-
036>040-042-050>057-501>504.
COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR VAZ052-053-
055-057.
COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-
055-501>506.
MARINE...NONE.
&&
SYNOPSIS...BJL/ABW
NEAR TERM...JRK/HTS
SHORT TERM...BJL
LONG TERM...ABW
AVIATION...HTS/ABW
MARINE...HTS/ABW
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, May 18, 1:26 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 126 PM EDT WED MAY 18 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 126 PM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS. A COASTAL FLOOD WARNING IS IN EFFECT FOR ALEXANDRIA AND WASHINGTON DC THIS AFTERNOON AND TONIGHT. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY THIS AFTERNOON THROUGH LATE TONIGHT...FOLLOWED BY A COASTAL FLOOD WATCH FOR EARLY THURSDAY MORNING. PLEASE REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA. THE COASTAL FLOOD WARNING CONTINUES THROUGH EARLY THURSDAY AFTERNOON FOR WASHINGTON DC AND ALEXANDRIA. DURING THIS TIME...A COASTAL FLOOD WATCH IS IN EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. FRESHWATER INPUT FROM THE POTOMAC RIVER...INCLUDING A LITTLE FALLS CREST AROUND 9 FT THURSDAY NIGHT...IS EXPECTED TO CAUSE COASTAL FLOOD CONCERNS THROUGH FRIDAY FOR THE UPPER TIDAL POTOMAC RIVER NEAR WASHINGTON DC AND ALEXANDRIA. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-191000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 126 PM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS. MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG THE PORTIONS OF THE POTOMAC RIVER IN WESTERN MARYLAND AND EASTERN WEST VIRGINIA. MINOR RIVER FLOODING IS ALSO FORECASTED FOR THE SHENANDOAH RIVER NEAR STRASBURG. PLEASE REFER TO THE LATEST RIVER FLOOD MESSAGES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA. HEAVY RAIN MAY CAUSE ADDITIONAL RIVER FLOODING ALONG THE RIVER BASINS THURSDAY. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.
In the hours before
Special weather statement, May 18, 1:49 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT WED MAY 18 2011
VAZ030-042-501-502-181830-
NORTHERN FAUQUIER VA-WARREN VA-LOUDOUN VA-SOUTHERN FAUQUIER VA-
149 PM EDT WED MAY 18 2011
...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...WARREN...LOUDOUN
AND SOUTHERN FAUQUIER COUNTIES...
AT 149 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF WARRENTON...MOVING NORTHWEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE THE PLAINS...HUME...DELAPLANE AND ST.
LOUIS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3868 7770 3864 7778 3896 7819 3902 7805
3898 7800 3903 7794 3908 7786 3910 7785
3913 7778
TIME...MOT...LOC 1749Z 154DEG 22KT 3870 7778
SBKSpecial weather statement, May 18, 1:50 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT WED MAY 18 2011
MDZ501-181815-
EXTREME WESTERN ALLEGANY MD-
150 PM EDT WED MAY 18 2011
...STRONG THUNDERSTORM TO AFFECT EXTREME WESTERN ALLEGANY COUNTY...
AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BARTON...MOVING NORTHWEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE RURAL ALLEGANY COUNTY
.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3953 7892 3947 7902 3951 7906 3963 7899
3965 7898
TIME...MOT...LOC 1750Z 152DEG 20KT 3955 7901
SBKSpecial weather statement, May 18, 2:00 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 200 PM EDT WED MAY 18 2011 VAZ042-052-053-501-181845- NORTHERN FAUQUIER VA-LOUDOUN VA- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA- 200 PM EDT WED MAY 18 2011 ...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES... AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF ADEN...MOVING NORTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE BULL RUN...HAYMARKET...SOUTH RIDING... ARCOLA AND BRAMBLETON. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3895 7781 3904 7751 3861 7744 3859 7752 TIME...MOT...LOC 1800Z 159DEG 20KT 3865 7749 SBK
Special weather statement, May 18, 2:12 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT WED MAY 18 2011
VAZ028-031-042-WVZ053-181845-
CLARKE VA-LOUDOUN VA-JEFFERSON WV-FREDERICK VA-
212 PM EDT WED MAY 18 2011
...STRONG THUNDERSTORM TO AFFECT CLARKE...LOUDOUN...JEFFERSON AND
FREDERICK COUNTIES...
AT 212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF MIDDLEBURG...MOVING NORTHWEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE BLUEMONT...ROUND HILL...PURCELLVILLE...
CHARLES TOWN AND RANSON.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3935 7779 3899 7760 3895 7771 3899 7786
3925 7806
TIME...MOT...LOC 1812Z 154DEG 22KT 3904 7776Special weather statement, May 18, 2:22 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT WED MAY 18 2011
MDZ502-181900-
CENTRAL AND EASTERN ALLEGANY MD-
222 PM EDT WED MAY 18 2011
...STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN ALLEGANY
COUNTY...
AT 222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF PAW PAW...MOVING NORTHWEST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE PUMPKIN CENTER...FLINTSTONE AND PLEASANT
VALLEY.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3962 7839 3962 7844 3960 7841 3959 7841
3959 7846 3955 7842 3955 7845 3952 7848
3952 7858 3953 7861 3973 7877 3973 7846
TIME...MOT...LOC 1822Z 150DEG 27KT 3958 7850
NWL/SBKSpecial weather statement, May 18, 2:29 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT WED MAY 18 2011
WVZ050-181900-
HAMPSHIRE WV-
229 PM EDT WED MAY 18 2011
...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE COUNTY...
AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF BLOOMERY...MOVING NORTHWEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE LEVELS AND GREEN SPRING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3952 7858 3952 7849 3950 7845 3945 7834
3938 7835 3936 7836 3932 7849 3953 7865
3954 7862
TIME...MOT...LOC 1829Z 154DEG 22KT 3944 7844
NWL/SBKThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:17 PM EDT | Tornado Warning | LWX | Washington | 11 min |
| May 18, 1:46 AM EDT | Areal Flood Warning | LWX | Allegany | 7 hr |
| May 18, 4:08 AM EDT | River Flood Warning | LWX | Allegany | 35 hr |
| May 18, 4:08 AM EDT | River Flood Warning | LWX | Allegany | 4 hr |
| May 18, 6:31 AM EDT | River Flood Warning | LWX | Garrett | 3 hr |
| May 18, 6:31 AM EDT | River Flood Warning | LWX | Washington | 45 hr |
| May 18, 6:31 AM EDT | River Flood Warning | LWX | Frederick | 62 hr |
| May 18, 9:47 AM EDT | River Flood Warning | LWX | Washington | 28 hr |
| May 18, 9:47 AM EDT | River Flood Warning | LWX | Montgomery | 58 hr |
| May 18, 10:57 AM EDT | Areal Flood Warning | LWX | Allegany | 6 hr |
| May 18, 11:23 AM EDT | Tornado Warning | LWX | Allegany, Washington | 22 min |
| May 18, 11:44 AM EDT | Coastal Flood Watch | LWX | Anne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's and 1 more | 7 hr |
| May 18, 12:10 PM EDT | Special Weather Statement | LWX | Allegany | 35 min |
| May 18, 12:49 PM EDT | River Flood Warning | LWX | Allegany | 9 hr |
| May 18, 2:22 PM EDT | Special Weather Statement | LWX | Allegany | 38 min |
| May 18, 2:27 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 33 min |
| May 18, 2:36 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 39 min |
| May 18, 2:50 PM EDT | River Flood Warning | LWX | Allegany | 7 hr |
| May 18, 2:57 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 33 min |
| May 18, 3:12 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 33 min |
| May 18, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 19 min |
| May 18, 3:58 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 47 min |
| May 18, 4:03 PM EDT | Flash Flood Warning | LWX | Allegany | 3 hr |
| May 18, 4:10 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 35 min |
| May 18, 4:14 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 46 min |
| May 18, 5:01 PM EDT | Special Weather Statement | LWX | Washington | 29 min |
| May 18, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 45 min |
| May 18, 5:35 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 3 hr |
| May 18, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 49 min |
| May 18, 7:02 PM EDT | Areal Flood Warning | LWX | Allegany | 14 hr |
Nearby
Flash Flood Warnings in Maryland, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.